May 9, 2022
Neha Jayaram, Communications and Marketing Specialist
Let us start by saying, the tragedy of death by overdose is preventable.
According to Statistics Canada, death by drug overdose has gone up across all age groups in the last 20 years, but the biggest spike was after 2015. In the last two years, Canada lost almost 6,000 to overdose alone. In fact, 94% of all accidental deaths are caused by drug overdose.
Needless to say, this is cause for concern.
The International Drug Overdose Awareness Day is a global event, which people and organizations from around the world participate in, to raise awareness of overdose and to reduce the stigma of a drug-related death. It is also an acknowledgement of the grief felt by families and friends of those who have died or had a permanent injury due to drug overdose.
What is Overdose?
Overdose occurs when a person takes one or more drugs in a quantity/combination that is lethal to their body. While street/illicit drugs (used to get high) come to mind, many different drugs can cause an overdose, including alcohol and opioid medication (more than the medically recommended dose).
It is important to note here, that some people’s bodies may be more sensitive to certain medication, so a dose that is still medically acceptable, can be too much for their bodies to handle.
Healthcare professionals will always increase doses based on the patient’s tolerance of the drug. Taking more of a drug than your doctor recommends is dangerous.
Canada faces a range of issues with drug-related poisoning, but the steep increase in the number of deaths due to opioid overdoses is a crisis. Worldwide, more than 200,000 people die prematurely due to drugs every year—the majority due to the use of opioids.
The deaths are avoidable
How to recognize the warning signs?
For opioids and depressants, some warning signs include:
- Unresponsiveness or unconsciousness
- Passing out or a “slumped over” posture
- Shallow or irregular breathing, or no breathing at all
- Slowed heart rate or absence of a pulse
- Choking or gurgling sounds
- Purple lips and fingernails
- Clammy skin
- Low body temperature
- Loss of coordination
For amphetamines or stimulants, some warning signs include:
- Tremors and muscle twitches
- Hot, flushed, or sweaty skin
- Chest pain
- Difficulty breathing
- Hostile or violent disposition
- Uncontrolled movements or seizures
- Panic, paranoia, or symptoms of psychosis
- Confusion or disorientation
An overdose is an emergency that requires IMMEDIATE MEDICAL ATTENTION. Please call an ambulance or 911 if you suspect someone has overdosed.
The possibility of an overdose is scary and often deters people from taking opioids to help with their pain. But education and preparation can help prevent it from happening.
What is harm reduction?
Harm reduction is an initiative to help reduce harmful outcomes associated with risky behaviours.
If you, or someone you know uses drugs (prescription or otherwise), always carry a naloxone kit with you to reverse the effects of opioid poisoning. These kits are available through community pharmacies, health-care workers and community-based organizations, often at no cost.
Consuming drugs at overdose prevention sites or at a supervised consumption site can reduce the risk of an overdose.
We recommend never using drugs alone. The risk of fatal poisoning by use of illegal substances is higher when there is no one around to intervene or call 911.
Helping a loved one
People use drugs for many different reasons. Sometimes, substance use can be a sign of an underlying mental health problem. If you suspect someone close to you may have a substance abuse problem or is at risk of an overdose, talk to them. Listen to them without judgement. It is important that we take away the stigma from drug use, to encourage more people to talk about it openly.
Encourage your loved one to access harm reduction services and follow harm reduction practices.
Encourage them to seek out treatment options by speaking to their health-care professional.
The support and encouragement of family and friends can help a person be better equipped to recover. Be patient, listen openly and without judgement and help instill a sense of hope for recovery.
How we can help?
SCHC has harm reduction workers at our Community Health Centres that can help you or your loved one. Free harm reduction supplies are available at our HUB location.
To see one of our harm reduction workers, ask your primary care provider to fax a referral form to 416-410-7072.
If you do not have a primary care provider you can self-refer by calling 416-847-4165.
No more stigma, no more shame.